Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Wichita, KS

July 20, 2000Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 2000, 4:08 AM CDT for Harvey County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 4:08 AM CDT (09:08 UTC)
Expired
Jul 20, 2000, 5:15 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:10 AM CDTThunderstorm Wind 51 MPaxton, KS
Jul 20, 4:15 AM CDTThunderstorm Wind 65 EHalstead, KSWidespread tree damage, including many uprooted. One tree, snapping in half at the base, fell onto a garage smashing the roof to "within inches" of a car parked inside. A large tree limb fell onto the northeast corner of a second house inflicting damage to the
Jul 20, 4:15 AM CDTThunderstorm Wind 65 ENewton, KSWidespread tree and power line damage resulted in power losses to about 2,000 residences in and around Newton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 200908
SVRICT
KSC079-201015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HALSTEAD...OR ABOUT 19
  MILES EAST OF HUTCHINSON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 515 AM CDT...
  HALSTEAD...
  NEWTON...
  WALTON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
COUNTY UNTIL 515 AM CDT.

LAT...LON 3815 9760 3794 9761 3795 9717 3820 9718

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 20, 3:00 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT THU JUL 20 2000

PCPN CHANCES AND TEMPS ARE AGAIN THE MAIN FORECAST CONCERNS THROUGH
THE NEXT 60 HRS. CONVECTION DEVELOPING IN CENTRAL KS WHERE LOW LEVEL
JET INTERSECTING 85H BOUNDARY. ETA FORECASTS 85H BAROCLINC ZONE
ACROSS THE REGION INCREASES THROUGH 18Z...SO PCPN EXPECTED TO
CONTINUE INTO THE EARLY MORNING HOURS. STRONG SPEED MAX ACROSS NRN
LAKES FORECAST TO DIVE SOUTHEAST...WHICH WILL AMPLIFY UPPER FLOW
PATTERN. THIS WILL HELP DRIVE FRONT SOUTH THROUGH THE AREA TODAY.
TIMING OF THE FRONT IS A BIG QUESTION...AS ETA BRINGS FRONT THROUGH
FASTEST...AND NGM SLOWEST. ETA A LITTLE SLOWER THAN PREVIOUS
RUN...SO WILL USE AN AVN/ETA MIX ON FRONTAL TIMING. AS OPPOSED TO
PAST SEVERAL DAYS...MID LEVEL FLOW INCREASES...SO POTENTIAL FOR
STRONGER STORMS GREATER...ESPECIALLY IF MORNING CLOUDS ERODE.
NEEDLESS TO SAY...WITH CONVECTION EXPECTED TO BE ONGOING AT ZONE
ISSUANCE TIME...AND WITH APPROACHING FRONT PROVIDING AN ADDITIONAL
FOCUS FOR CONVECTION...WILL GO ABV GUIDANCE NUMBERS ON POPS. HIGHS
SHOULD BE NEAR OR JUST BELOW WEDNESDAY/S VALUES...WHICH LATEST
FORECAST HAD WELL HANDLED.

MODELS AGREE ON USHERING IN ANOTHER SHORTWAVE IN NORTHWEST FLOW TONIGHT.
WITH EAST/NE FLOW...AXIS OF HIGHER LOW LEVEL MOISTURE EXPECTED TO
POOL NORTH OF THE FRONT IN SRN ZONES. BEST 85H THERMAL GRADIENT TO
BE PUSHED FARTHER SOUTH...SO EXPECT STORMS TO FIRE IN UPSLOPE
FAVORED AREAS OF SW KS...THEN TRACK E/SE ACROSS SRN KS/NRN OK WHERE
STRONGEST UPPER DIVERGENCE FORECAST. THUS WILL PLACE HIGHEST POPS IN
SRN ZONES AND LOWER THEM UP NORTH. WITH EAST FLOW USHERING IN HIGHER
DEWPOINT VALUES WILL GO ABV GUIDANCE ON LOWS TONIGHT.

MAY BE SOME LINGERING MORNING PCPN IN SC/SE ZONES FRIDAY MORNING.
WILL KEEP SLIGHT CHANCE FOR AFTERNOON DEVELOPMENT IN UPSLOPE FAVORED
AREAS IN NW ZONES. WHILE CLOUDS WILL BE AROUND...FEEL FILTERED
SUNSHINE WILL BE ENOUGH TO WARM TEMPS ABOVE UPPER 70/NEAR 80 VALUES
IN NRN ZONES FRIDAY.

MODELS AGREE THAT ANOTHER SHORTWAVE RIDES DOWN NORTHWEST FLOW FRIDAY
NIGHT. WITH LOW LEVEL RIDGE OVERHEAD BY 12Z SAT...BEST WAA AT 85H
WILL BE FOUND IN WRN ZONES SO WILL KEEP SMALL POPS IN WRN HALF OF
THE FORECAST AREA AND REMOVE POPS IN FAR EASTERN SECTIONS..

WITH SFC RIDGE TO RESIDE OVER THE REGION SATURDAY AND FRONT FORECAST
TO BE PUSHED SOUTH TO THE RED RIVER...WILL REMOVE PCPN CHANCES FOR
SATURDAY. WITH 85H THERMAL TROF ACROSS THE AREA...PLEASANT TEMPS
FROM 80 TO 85 EXPECTED.

FCSTID = 12/HYSELL
ICT   92  70  86  67 /  50  50  30  20
HUT   89  70  84  67 /  50  30  30  20
EWK   89  70  84  67 /  50  30  30  20
EQA   90  70  85  67 /  50  40  30  20
WLD   93  70  86  67 /  50  50  30  20
RSL   85  65  81  64 /  50  20  20  20
GBD   85  65  81  64 /  50  20  20  20
SLN   85  67  83  64 /  50  20  10  10
MPR   85  67  83  64 /  50  20  10  10
CFV   90  69  83  67 /  50  50  40  10
CNU   86  69  82  67 /  50  50  40  10
K88   86  69  82  67 /  50  50  30  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:54 AM CDTSevere Thunderstorm WarningICTReno66 min
Jul 20, 4:18 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Jul 20, 4:43 AM CDTSevere Thunderstorm WarningICTSumner62 min
Jul 20, 4:59 AM CDTSevere Thunderstorm WarningICTButler61 min
Jul 20, 5:14 AM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 20, 5:19 AM CDTSevere Thunderstorm WarningICTSedgwick56 min
Jul 20, 5:41 AM CDTSevere Thunderstorm WarningICTSumner49 min
Jul 20, 5:58 AM CDTSevere Thunderstorm WarningICTChautauqua62 min
Jul 20, 7:02 AM CDTFlash Flood WarningICTAllen3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.